Alert archive / Utah / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 64, NWS Salt Lake City, UT

August 3, 2015Garfield County, San Juan County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 3, 2015, 3:45 PM MDT for Garfield County, San Juan County, Utah. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2015, 3:45 PM MDT (21:45 UTC)
Expired
Aug 3, 2015, 4:45 PM MDT
In force
60 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Garfield County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 172 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.8 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2015-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2015-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WUUS55 KSLC 032145
SVRSLC
UTC017-037-032245-
/O.NEW.KSLC.SV.W.0064.150803T2145Z-150803T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT MON AUG 3 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH...
  WESTERN SAN JUAN COUNTY IN SOUTHEASTERN UTAH...

* UNTIL 445 PM MDT

* AT 343 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 20 MILES WEST OF
  TICABOO...OR 31 MILES EAST OF ESCALANTE...AND MOVING EAST AT 20
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  TICABOO AND THE FAR SOUTHERN PORTION OF CAPITOL REEF NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3761 11111 3779 11112 3788 11062 3755 11062
TIME...MOT...LOC 2143Z 267DEG 17KT 3771 11102 

$$

LC
2 follow-up statements
305 
WWUS55 KSLC 032213
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
413 PM MDT MON AUG 3 2015

UTC017-037-032245-
/O.CON.KSLC.SV.W.0064.000000T0000Z-150803T2245Z/
GARFIELD UT-SAN JUAN UT-
413 PM MDT MON AUG 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTH CENTRAL GARFIELD AND WESTERN SAN JUAN COUNTIES...

AT 412 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 12 MILES NORTHWEST OF TICABOO...OR 41
MILES EAST OF ESCALANTE...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
TICABOO AND THE FAR SOUTHERN PORTIONS OF CAPITOL REEF NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3761 11111 3779 11112 3788 11062 3755 11062
TIME...MOT...LOC 2212Z 267DEG 17KT 3772 11085 

$$

LC
893 
WWUS55 KSLC 032246
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
446 PM MDT MON AUG 3 2015

UTC017-037-032255-
/O.EXP.KSLC.SV.W.0064.000000T0000Z-150803T2245Z/
GARFIELD UT-SAN JUAN UT-
446 PM MDT MON AUG 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GARFIELD AND
WESTERN SAN JUAN COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3761 11111 3779 11112 3788 11062 3755 11062
TIME...MOT...LOC 2244Z 267DEG 17KT 3772 11085 

$$

LC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 9:57 AM MDT, 5 hours 48 minutes earlier.

Area forecast discussion, Aug 3, 9:57 AM MDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
957 AM MDT MON AUG 3 2015

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL SLOWLY THROUGH NORTHERN
UTAH TODAY. A DRIER SOUTHWESTERLY FLOW WILL FOLLOW FOR
MIDWEEK...THOUGH A WEAK UPPER LEVEL DISTURBANCE WILL SCRAPE ACROSS
THE NORTHERN SECTIONS OF THE FORECAST AREA. MOISTURE MAY RETURN
LATE IN THE WEEK.

&&

.DISCUSSION...A MOIST TROUGH IS PUSHING THROUGH NORTHERN UTAH AND
SOUTHWEST WYOMING THIS MORNING...WITH WIDESPREAD STRATIFORM
RAINFALL ACROSS THE AREA. WHILE RAIN RATES HAVE GENERALLY BEEN
LOW...THE RAINFALL HAS BEEN STEADY IN MANY LOCATIONS...WITH TOTALS
OVER THE LAST 12 HOURS GENERALLY 0.2-0.5 INCHES IN MANY NORTHERN
LOCATIONS...AND IN EXCESS OF ONE INCH ACROSS SOME OF THE HIGHER
TERRAIN.

THIS STORM WILL CONTINUE TO LIFT NORTHWARD THROUGH THE DAY...WITH
STEADY RAINFALL LIKELY EXITING THE UTAH/IDAHO BORDER THROUGH THE
EVENING HOURS. AS THIS WAVE SLOWLY CLEARS THE WASATCH FRONT
THROUGH THE AFTERNOON...CONDITIONS BEHIND THE WAVE SHOULD BE
FAIRLY STABLE AND SUBSIDENT...AND THE SUN COULD EVEN COME OUT
DURING THE LATTER HALF OF THE AFTERNOON.

AS FOR THE SOUTHERN HALF OF UTAH...A SIGNIFICANTLY DRIER AIRMASS
HAS MOVED INTO THE AREA BEHIND THE TROUGH...WITH PRECIPITABLE
WATER VALUES DROPPING TO NEAR 0.5 INCHES. THAT SAID...THERE STILL
LOOKS TO BE ENOUGH INSTABILITY TO ALLOW FOR ISOLATED TO WIDELY
SCATTERED SHOWERS TO POP UP THROUGH THE AFTERNOON...ESPECIALLY
ACROSS THE CENTRAL THIRD OF THE STATE.

UPDATED THE FORECAST EARLIER THIS MORNING TO INCREASE POPS AND
REMOVE THE MENTION OF LIGHTNING ACROSS THE NORTH THROUGH THE
MORNING...AS WELL AS FILL IN MENTIONABLE POPS ACROSS THE SOUTH FOR
THE AFTERNOON TO ACCOUNT FOR THE LINGERING INSTABILITY. ALSO
ADDED SOME DETAIL TO THE AFTERNOON HOURS TO ILLUSTRATE THE QUICKLY
DECREASING POPS ACROSS THE WASATCH FRONT THROUGH THE LATER
AFTERNOON HOURS.

&&

.AVIATION...RAIN WILL CONTINUE TO IMPACT THE SLC TERMINAL THROUGH
AT LEAST 18Z...WITH CEILINGS LIKELY REMAINING AROUND 6-7KFT IN
THE STEADY RAINFALL. RAIN SHOULD PUSH NORTH OF THE TERMINAL
BETWEEN 19Z AND 22Z...AND CEILINGS WILL RAISE SIGNIFICANTLY
THROUGH THIS TIME. WINDS ARE EXPECTED TO REMAIN NORTHWESTERLY
THROUGH AT LEAST 01Z...BUT THERE REMAINS A 20 PERCENT CHANCE THAT
WINDS COULD SWITCH BACK TO THE SOUTH BETWEEN 17Z AND 21Z AS THE
LOW PRESSURE SYSTEM REMAINS TO THE NORTH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 3, 4:55 AM MDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
455 AM MDT MON AUG 3 2015

UTZ001>016-019>021-517-518-WYZ021-041100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
455 AM MDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A BAND OF RAIN WITH POSSIBLE EMBEDDED THUNDERSTORMS WILL LIFT
SLOWLY NORTHWARD THROUGH THE NORTHERN HALF OF UTAH AND SOUTHWEST
WYOMING AS THE DAY PROGRESSES. A PERIOD OF MODERATE RAINFALL CAN
BE EXPECTED WITH THE CORE OF THE BAND.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
SOUTHERN UTAH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER SURGE OF MOISTURE WILL BE POSSIBLE FROM LATE FRIDAY INTO
SATURDAY...WITH SHOWERS AND THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:02 PM MDTFlash Flood WarningSLCKane7 hr
Aug 3, 2:27 PM MDTSevere Thunderstorm WarningSLCGarfield33 min
Aug 3, 3:00 PM MDTSevere Thunderstorm WarningSLCGarfield45 min
Aug 3, 3:11 PM MDTFlash Flood WarningSLCGarfield, Kane4 hr
Aug 3, 3:40 PM MDTFlash Flood WarningSLCGarfield, Kane4 hr
Aug 3, 4:50 PM MDTSevere Thunderstorm WarningSLCMillard40 min
Aug 3, 4:58 PM MDTSpecial Weather StatementSLCWayne32 min
Aug 3, 5:20 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne25 min

Nearby

Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.